Wyoming, 2019

Tornado and Hail in Wyoming, July 17, 2019

July 17, 2019 · NWS UNR · 12 events in 3 counties and zones

A long-lived severe thunderstorm developed over central Campbell County and tracked east-southeast to the South Dakota border. The storm produced large hail across much of Gillette, with hail and strong wind gusts farther east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm developed over central Campbell County and tracked east-southeast to the South Dakota border. The storm produced large hail across much of Gillette, with hail and strong wind gusts farther east. A tornado also formed near Four Corners, snapping and uprooting pine trees but causing no structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:43 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 12:43 PM MST, 2 hours 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
143 PM MDT Wed Jul 17 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 143 PM MDT Wed Jul 17 2019

Water vapor imagery this afternoon clearly depicts two features
of interest across the nrn/nwrn U.S. The first is a shortwave
trough crossing nern MT/nwrn ND and an associated trailing
deformation zone extending south through the cntrl Rockies, where
another subtle vort max can be found near the WY/CO border. The
second is a broad mid-to-upper level jet overspreading the Pac
NW/nrn Rockies. Several localized zones of convergence are evident
via visible satellite imagery where cu development is ongoing,
particularly near the Black Hills/nern WY and nwrn SD. A
recovering remnant outflow zone can be found well to our south
over cntrl NE from convection last night/this morning.

While the best large-scale forcing for convection today may be to
our north, mesoscale forcing should be sufficient for some
convective initiation this afternoon as the right entrance region
of a departing jet streak crosses the region. With favorable CAPE
/deep-layer shear, storms should readily become organized;
however, straight-line hodographs with limited low-level shear
will favor splitting supercells and potential upscale growth.
Large hail may be the primary threat early with a transition to a
straight-line wind threat later in the afternoon/early evening. As
forcing exits to the northeast tonight, thunderstorm coverage and
intensity should diminish 03-06z.

A weak boundary will cross the area late tonight, ushering in a
slightly drier air mass for Thursday. Given our location on the
equatorward side of the upper-level jet, think forcing for ascent
will be limited to localized areas of convergence near terrain or
any lingering outflow zones from convection today. As a result,
while one or two storms cannot be ruled out, think we'll be mostly
dry tomorrow. Heat will accordingly be the main story, with highs
climbing into the mid 90s over swrn/s cntrl SD. Will be
approaching triple digit heat indices across these areas, but
given uncertainty regarding evolution of this afternoon's
convection and any associated outflow contamination, lack the
confidence to delineate an advisory at this time.

The upper-level jet will gradually shift eastward through the
remainder of the work week, and as it departs to our east late
Friday into Saturday, more active weather can be expected. There's
fairly high confidence in a rather abrupt pattern change late
weekend into early next week, with ECMWF/GFS both depicting a
building ridge over the Four Corners/Rockies. This will provide
northwest/north flow aloft with the potential for some quick-
hitting ridge riders to impact the area through the middle of next
week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1144 AM MDT Wed Jul 17 2019

Isolated to scattered thunderstorm will redevelop by mid to late
afternoon across northeastern Wyoming and far western South
Dakota. Some severe storms will be possible with very gusty winds,
and large hail. LIFR/IFR conditions will be possible in and near
storms. Otherwise, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...13
Hazardous weather outlook, Jul 17, 3:30 AM MST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MDT Wed Jul 17 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
430 AM MDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across northeastern Wyoming and far western
South Dakota. Large hail and damaging winds are the main concern
with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-181300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon and
evening across central and south central South Dakota. Large
hail and damaging winds are the main concern with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 17, 9:49 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 AM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 NNW SUMMERSET         44.21N 103.36W
07/16/2019  E1.00 INCH       MEADE              SD   BROADCAST MEDIA

0616 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
07/16/2019  M70 MPH          FALL RIVER         SD   TRAINED SPOTTER

0700 PM     TSTM WND GST     4 NW ARGYLE             43.58N 103.70W
07/16/2019  E60 MPH          CUSTER             SD   PUBLIC

            RAIN FELL IN 20 MINUTES

0700 PM     HEAVY RAIN       4 NW ARGYLE             43.58N 103.70W
07/16/2019  E1.00 INCH       CUSTER             SD   PUBLIC

            RAIN FELL IN 20 MINUTES

0705 PM     HAIL             15 NNW RECLUSE          44.94N 105.79W
07/16/2019  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

0732 PM     HAIL             13 W ROCKYPOINT         44.90N 105.37W
07/16/2019  E1.00 INCH       CAMPBELL           WY   PUBLIC

0734 PM     TORNADO          6 E ROZET               44.27N 105.08W
07/16/2019                   CAMPBELL           WY   TRAINED SPOTTER

            A MILE SOUTH OF I-90 ALONG THE CAMPBELL COUNTY AND
            CROOK COUNTY LINE. WAS THE GROUND FROM 734-744PM MDT

0740 PM     HAIL             9 SSE SUNDANCE          44.29N 104.30W
07/16/2019  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0752 PM     HAIL             MOORCROFT               44.27N 104.95W
07/16/2019  E3.00 INCH       CROOK              WY   SOCIAL MEDIA

0800 PM     HAIL             3 NNE MOORCROFT         44.31N 104.93W
07/16/2019  E1.50 INCH       CROOK              WY   PUBLIC

0800 PM     HAIL             1 S DWTN SPEARFISH      44.48N 103.85W
07/16/2019  M1.75 INCH       LAWRENCE           SD   SOCIAL MEDIA

0805 PM     HAIL             BEULAH                  44.53N 104.08W
07/16/2019  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0805 PM     TSTM WND GST     BEULAH                  44.53N 104.08W
07/16/2019  E60 MPH          CROOK              WY   TRAINED SPOTTER

0805 PM     TSTM WND GST     3 SE DEVILS TOWER       44.56N 104.67W
07/16/2019  E60 MPH          CROOK              WY   TRAINED SPOTTER

0805 PM     HAIL             19 SSW ROZET            44.03N 105.33W
07/16/2019  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

0835 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
07/16/2019  M65 MPH          OGLALA LAKOTA      SD   MESONET

0835 PM     TSTM WND GST     8 SW BATESLAND          43.05N 102.21W
07/16/2019  M65 MPH          OGLALA LAKOTA      SD   MESONET

0845 PM     TSTM WND GST     10 W HARDING            45.41N 104.03W
07/16/2019  E50 MPH          HARDING            SD   TRAINED SPOTTER

0845 PM     TSTM WND GST     10 W HARDING            45.39N 104.04W
07/16/2019  E50 MPH          HARDING            SD   TRAINED SPOTTER

0859 PM     HEAVY RAIN       3 WNW BATESLAND         43.14N 102.17W
07/16/2019  M1.25 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            RAIN IN THE LAST HOUR AND A HALF.

0859 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
07/16/2019  M58 MPH          JACKSON            SD   MESONET

0905 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
07/16/2019  M60 MPH          JACKSON            SD   MESONET

0929 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
07/16/2019  M81 MPH          JACKSON            SD   MESONET

1045 PM     HAIL             2 S DWTN RAPID CITY     44.05N 103.22W
07/16/2019  E1.00 INCH       PENNINGTON         SD   BROADCAST MEDIA

1237 AM     FLOOD            3 SSW HOOVER            45.07N 103.30W
07/17/2019                   BUTTE              SD   LAW ENFORCEMENT

            1-2 FEET 0F WATER RUNNING OVER HIGHWAY 79 FOR ABOUT 100
            YARDS.

0120 AM     HAIL             WALL                    43.99N 102.24W
07/17/2019  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0123 AM     TORNADO          9 NNW VETAL             43.34N 101.45W
07/17/2019                   BENNETT            SD   EMERGENCY MNGR

            LACREEK ELECTRIC POWER COMPANY SAW A TORNADO TOUCHDOWN
            BRIEFLY.

0219 AM     TSTM WND GST     4 SSE WITTEN            43.39N 100.07W
07/17/2019  M52 MPH          TRIPP              SD   MESONET

0323 AM     FLOOD            3 SSW HOOVER            45.07N 103.29W
07/17/2019                   BUTTE              SD   LAW ENFORCEMENT

            WATER STILL OVER THE HIGHWAY BETWEEN MM 160-161 AND
            163-164.

&&

The storm reports listed below are in descending order and may not
necessarily be the final storm reports.

Hail reports listed by size (inches)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  3.00   MOORCROFT                WY  CROOK            0752 PM
  1.75   19 SSW ROZET             WY  CAMPBELL         0805 PM
  1.75   1 S DWTN SPEARFISH       SD  LAWRENCE         0800 PM
  1.50   3 NNE MOORCROFT          WY  CROOK            0800 PM
  1.00   2 S DWTN RAPID CITY      SD  PENNINGTON       1045 PM
  1.00   BEULAH                   WY  CROOK            0805 PM
  1.00   9 SSE SUNDANCE           WY  CROOK            0740 PM
  1.00   13 W ROCKYPOINT          WY  CAMPBELL         0732 PM
  1.00   2 NNW SUMMERSET          SD  MEADE            0336 PM
  0.88   15 NNW RECLUSE           WY  CAMPBELL         0705 PM
  0.50   WALL                     SD  PENNINGTON       0120 AM

Tstm wind reports listed by speed (mph)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 81.00   9 ENE BELVIDERE          SD  JACKSON          0929 PM
 70.00   10 W EDGEMONT            SD  FALL RIVER       0616 PM
 65.00   8 SW BATESLAND           SD  OGLALA LAKOTA    0835 PM
 65.00   9 SW BATESLAND           SD  OGLALA LAKOTA    0835 PM
 60.00   7 E WANBLEE              SD  JACKSON          0905 PM
 60.00   3 SE DEVILS TOWER        WY  CROOK            0805 PM
 60.00   BEULAH                   WY  CROOK            0805 PM
 60.00   4 NW ARGYLE              SD  CUSTER           0700 PM
                 RAIN FELL IN 20 MINUTES
 58.00   7 E WANBLEE              SD  JACKSON          0859 PM
 52.00   4 SSE WITTEN             SD  TRIPP            0219 AM
 50.00   10 W HARDING             SD  HARDING          0845 PM
 50.00   10 W HARDING             SD  HARDING          0845 PM

Rain amounts (inches)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.25   3 WNW BATESLAND          SD  OGLALA LAKOTA    0859 PM
                 RAIN IN THE LAST HOUR AND A HALF.
  1.00   4 NW ARGYLE              SD  CUSTER           0700 PM
                 RAIN FELL IN 20 MINUTES

AFOSCATO
Special weather statement, Jul 17, 1:52 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
252 PM MDT Wed Jul 17 2019

WYZ055-172115-
Southern Campbell WY-
252 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 315 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Pumpkin Buttes, or 22 miles west of Wright, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4384 10601 4387 10570 4361 10567 4364 10601
TIME...MOT...LOC 2052Z 266DEG 23KT 4374 10596

Eagan
Special weather statement, Jul 17, 2:15 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
315 PM MDT Wed Jul 17 2019

WYZ055-172145-
Southern Campbell WY-
315 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Savageton, or 9 miles west of Wright, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wright, Savageton, and Reno Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4366 10581 4387 10581 4392 10537 4356 10537
TIME...MOT...LOC 2115Z 267DEG 27KT 4377 10569

Eagan
Local storm report, Jul 17, 2:33 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             10 ESE ZEONA            45.16N 102.71W
07/16/2019  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0957 PM     TSTM WND GST     10 ESE ZEONA            45.16N 102.71W
07/16/2019  E50 MPH          PERKINS            SD   TRAINED SPOTTER

0957 PM     HEAVY RAIN       10 ESE ZEONA            45.16N 102.71W
07/16/2019  M1.50 INCH       PERKINS            SD   TRAINED SPOTTER

&&

TJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
July 17, 3:34 PM MST
Where
Campbell County, 6.24 mi N of (Gcc)gillette Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.440, -105.550

Hail, Campbell

When
July 17, 3:56 PM MST
Where
Campbell County, 1 mi N of Gillette
Measured
1.75 in hail
Reported by
Public
Coordinates
44.304, -105.500

Hail, Campbell

When
July 17, 3:56 PM MST
Where
Campbell County, 10.85 mi SSE of Weston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.490, -105.230

Thunderstorm Wind, Campbell

When
July 17, 4:00 PM MST
Where
Campbell County, 3 mi ENE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.307, -105.444

A power pole was snapped at its base.

Hail, Campbell

When
July 17, 4:02 PM MST
Where
Campbell County, 1 mi S of Gillette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.276, -105.500

Hail, Campbell

When
July 17, 4:10 PM MST
Where
Campbell County, 3 mi SSE of Gillette
Measured
2.25 in hail
Reported by
Public
Coordinates
44.250, -105.477

Hail, Campbell

When
July 17, 4:15 PM MST
Where
Campbell County, Gillette
Measured
2 in hail
Reported by
Public
Coordinates
44.290, -105.500

Hail, Campbell

When
July 17, 4:15 PM MST
Where
Campbell County, 1 mi ESE of Gillette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.285, -105.481

Hail, Campbell

When
July 17, 4:15 PM MST
Where
Campbell County, 6 mi SE of Gillette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.229, -105.414

Hail, Crook

When
July 17, 4:45 PM MST
Where
Crook County, Moorcroft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.260, -104.950

Winds gusted to around 50 mph.

Tornado, Weston

When
July 17, 5:45 PM MST to 5:58 PM MST
Where
Weston County, 2.43 mi WNW of Four Corners to 1.61 mi WSW of Four Corners
Rating
EF0
Path length
1.42 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.090, -104.187

A tornado touched down northwest of Four Corners and traveled southeast, snapping and uprooting large pine trees. Times were estimated from reports.

Hail, Weston

When
July 17, 5:53 PM MST
Where
Weston County, 2 mi N of Four Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.109, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840395, 840396, 840410, 840399, 840403, 840405, 840406, 840408, 840409, 840411, 846256, 840412.